A Hypersexuality Subset Behavior Induced by Aripiprazole Overdose in an Antipsychotic Naïve Patient: A Case Report and Review of the Literature
Abstract
Background: Aripiprazole is an atypical antipsychotic that acts as a partial agonist on the dopamine receptor D2 while also displaying agonistic activity on the 5-HT1A and antagonistic activity on the 5-HT2A receptors. As a partial agonist, aripiprazole stabilizes the activity of the D2 receptor, preventing overactivation. Case presentation: Within our deprescribing activity, we came across the case of a 30-year-old antipsychotic-naïve patient treated with the depot formulation of aripiprazole for bipolar disorder and acute mania, possibly developing hypersexuality due to an overdose that impacted negatively and heavily on his personal life. Results: The patient developed a peculiar subset of hypersexuality, changing his sexual orientation. Of interest, one month after discontinuing aripiprazole and switching to paliperidone, all the sexual-related symptoms and impulse control disorders resolved. Conclusions: We suggest stronger communication among the clinical teams involved in the patient’s care and screening patients for impulse control disorder prior to the administration of aripiprazole and monitoring them during treatment.
Fields of Study & Subjects
Sexual function and dysfunction studies
Sexuality
Behavior
and Technology
Forensic Toxicology and Drug Analysis
Publication details
- Journal / source
- Clinics and Practice
- Publisher
- MDPI AG
- Volume
- 16
- Issue
- 1
- Pages
- 19–19
- Publication date
- 20 January 2026
- Language
- EN